Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 85, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 1999, 5:06 PM CDT for Trempealeau County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1999, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 30, 1999, 6:10 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:06 PM CDT | Thunderstorm Wind 53 | Whitehall, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4710 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 302207 SVRLSE WIC121-302310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 506 PM CDT FRI JUL 30 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 610 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHITEHALL OR 35 MILES SOUTH OF EAU CLAIRE. .. MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PIGEON FALLS BY 525 PM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND AWAY FROM WINDOWS! SJT/KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:10 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 30, 3:10 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT FRI JUL 30 1999
MAIN FORECAST CONCERNS ARE IN THE SHORT-TERM...WITH SHOWER AND
THUNDERSTORM CHANCES TONIGHT...FLASH FLOODING AND SEVERE. THEN IN THE
LONG-TERM...DRIER AND MORE SEASONABLE AIR FOR THE WEEKEND.
LATEST WATER VAPOR SATELITE IMAGERY INDICATES TWO SHORTWAVES...ONE OVER
FAR NORTHWEST MO...AND ANOTHER HELPING TO SPAWN SOME THUNDERSTORMS OVER
CENTRAL SOUTH DAKOTA. THE 17Z SURFACE ANALYSIS HAS AN AREA OF LOW
PRESSURE OVER EASTERN SD WITH A COLD FRONT STRETCHING SOUTH AND NORTH
OF THERE. DEWPOINTS BEHIND THE FRONT DROP INTO THE 60S AND 50S.
FORECAST AREA VERY HOT AND HUMID...WITH TEMPERATURES IN THE 90S AND
DEWPOINTS IN THE MIDDLE TO UPPER 70S. HEAT INDICES AVERAGED AROUND
110.
12Z MODEL RUNS CONTINUE SOME DIFFERENCES. THE ETA DEVELOPS CONVECTION
ALONG THE FRONTAL BOUNDARY...WITH THE HEAVIEST RAINS MOVING ACROSS
SOUTHEAST MN INTO WESTERN WI. NGM DEVELOPS MORE PCPN TO THE
SOUTH...OVER IOWA...WITH NOT AS MUCH TO THE NORTH. SEEMS MAINLY DUE TO
THE SURFACE LOW POSITIONING...WHICH THE NGM HAS TOO FAR SOUTH. CURRENT
SATELITE TRENDS AND MORNING ANAYLSIS SUPPORT THE ETA AND WILL GO WITH
THAT SOLUTION.
ATMOSPHERE PRIMED FOR THUNDERSTORMS TONIGHT...WITH THE CHANCE FOR SOME
GOING SEVERE. SURFACE BASED CAPES RANGED FROM 6000-10000 J/KG LATE THIS
AFTERNOON...AND LI/S FROM -12 TO -16. A SOMEWHAT INVERTED-V SOUNDING
WOULD INDICATE THE POSSIBILITY OF DAMAGING DOWNBURST WINDS...BUT THERE
IS LITTLE SHEAR. HAIL PROBABLY THE BIGGER THREAT. PW/S ARE ALSO QUITE
HIGH...IN THE 1.5 TO 2 INCH RANGE FROM 00Z TONIGHT THROUGH 12Z
SATURDAY. GRIDDED DATA INDICATES FROM 1/2 INCH OF ACCUMULATION ACROSS
THE SOUTHERN PART OF THE CWA...TO UP TO 1 1/2 INCHES TO THE NORTH. FEEL
THAT MIGHT BE UNDERDONE FOR THE SOUTH. FFG CLOSE TO 1.5 INCHES FOR MOST
AREAS...ALTHOUGH CLOSER TO AN INCH ACROSS NE IA. STORMS WILL LIKELY BE
SLOW MOVERS WITH SOME TRAINING. WILL ALL THE RECENT PROBLEMS ACROSS THE
WESTERN CWA...AND THE LIKELIHOOD OF HEAVY RAIN...WILL ISSUE A FLASH
FLOOD WATCH FOR WEST OF THE MISSISSIPPI RIVER TONIGHT.
THE COLD FRONT MOVES INTO SOUTHEAST MN BY 06Z...WHILE THE SECONDARY
WAVE CATCHES UP TO THE FRONT AND SPINS ACROSS THE SAME AREA AT THAT
TIME. THE ETA STRENGTHENS THIS WAVE A BIT...BUT FEEL THAT IS PROBABLY
CONVECTIVELY ENDUCED. THE AREA IS ALSO UNDER SOME FAVORABLE JET
DYNAMICS AND THE 850 MB MOISTURE TRANSPORT HAS A GOOD SURGE ACROSS THE
FORECAST AREA THROUGH 06Z.
FRONT PUSHES OUT OF WI BY SATURDAY NIGHT...WITH DRIER AND MORE
SEASONABLE AIR FOLLOWING IN ITS WAKE. 850 MB TEMPERATURES DROP OFF INTO
THE MIDDLE TEENS BY 00Z SUNDAY...WITH SURFACE DEWPOINTS BEHIND THE FRONT
FALLING INTO THE 50S. WITH NORTHWEST FLOW ALOFT AND CANADIAN HIGH
PRESSURE SINKING OVER THE DAKOTAS...AFTER THE SHOWERS SATURDAY MORNING
THE REST OF THE WEEKEND SHOULD ROUNDOUT ON A PLEASANT NOTE.
TEMPERATURE-WISE...RETURNING TO MORE NORMAL CONDITIONS FOR THE NEXT
COUPLE DAYS...AND THEN SOME COOLER THEN NORMAL FOR THE BEGINNING OF THE
NEW WORK WEEK. FAN/FMR/FWC GUIDANCE ALL COMPARIABLE...BUT LIKE ETA
2-METER TEMPERATURES FOR TONIGHT. WITH RAIN COOLED AIR BEING THE MAJOR
FACTOR FOR THE COOLING //FRONT NOT MOVING THROUGH UNTIL AFTER
12Z//...THE OTHER GUIDANCE IS A BIT TOO COOL.
DANGEROUS HEAT INDICES...ESPECIALLY ACROSS NORTHEAST IOWA...WILL
CONTINUE THROUGH ABOUT 8 OR 9 PM...SO WILL CONTINUE THE WARNING AND
ADVISORY FOR THIS EVENING. WITH COOLER AND MORE SEASONABLE CONDITIONS
FINALLY RETURNING FOR THE WEEKEND...NO ADDITIONAL HEAT ADVISORIES OR
EXTENTIONS WILL BE NEEDED.
COORDINATED WITH DMX...MPX...DVN.
.LSE...FLASH FLOOD WATCH TONIGHT FOR NORTHEAST IA AND SOUTHEAST MN.
IAZ008>011...018...019...029...030.
MNZ079...086>088...094>096.
EXCESSIVE HEAT WARNING THIS EVENING FOR NORTHEAST IA.
IAZ008>011...018...019...029...030.
HEAT ADVISORY THIS EVENING FOR SOUTHWEST AND CENTRAL WI.
WIfZ017-029-032>034...041>044...053>055...061.
MNZ079...086>088...094>096.
RIECKIn the hours before
Special weather statement, Jul 30, 12:41 PM CDT, 4 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-310200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1240 PM CDT THU JUL 29 1999 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TONIGHT ACROSS ALL OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN. A VERY UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION THIS AFTERNOON. THE AIRMASS IS EXPECTED TO REMAIN CAPPED BY WARM TEMPERATURES IN THE MIDDLE LEVELS OF THE ATMOSPHERE THROUGH THE AFTERNOON HOURS. THIS CAPPING WILL PREVENT THUNDERSTORMS FROM DEVELOPING. A COLD FRONT IN NORTHWEST MINNESOTA AND EASTERN SOUTH DAKOTA EARLY THIS AFTERNOON WILL MOVE SOUTHEAST...AND IS EXPECTED TO CROSS THE AREA TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTH DAKOTA ALONG THE FRONT AS AN UPPER LEVEL DISTURBANCE PUSHES TO THE EAST ABOVE IT. THE FRONT AND DISTURBANCE WILL BE MOVING INTO AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WHICH WILL ALLOW SOME OF THE STORMS TO BECOME SEVERE. A JET MOVING ALONG THE CANADIAN BORDER WILL ALSO HELP TO ENHANCE THE THUNDERSTORMS THIS EVENING ACROSS SOUTHERN MINNESOTA. THE WIND PROFILE OF THE ATMOSPHERE THIS EVENING ONLY INDICATES WEAK SHEAR. THE SOUNDINGS THOUGH HAVE A DRY LAYER BETWEEN 850 AND 750 MB WHICH MAY HELP ENHANCE DOWNDRAFTS FOR STRONGER WINDS. SPOTTER GROUP ACTIVATION WILL PROBABLY BE NECESSARY THIS EVENING. INITIAL TIMING WOULD HAVE THE ACTIVITY INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 7 PM AND 10 PM...THEN INTO EXTREME WESTERN WISCONSIN BETWEEN 9 PM AND MIDNIGHT. NELSON
Special weather statement, Jul 30, 12:43 PM CDT, 4 hours 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-310200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1240 PM CDT FRI JUL 30 1999 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TONIGHT ACROSS ALL OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN. A VERY UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION THIS AFTERNOON. THE AIRMASS IS EXPECTED TO REMAIN CAPPED BY WARM TEMPERATURES IN THE MIDDLE LEVELS OF THE ATMOSPHERE THROUGH THE AFTERNOON HOURS. THIS CAPPING WILL PREVENT THUNDERSTORMS FROM DEVELOPING. A COLD FRONT IN NORTHWEST MINNESOTA AND EASTERN SOUTH DAKOTA EARLY THIS AFTERNOON WILL MOVE SOUTHEAST...AND IS EXPECTED TO CROSS THE AREA TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTH DAKOTA ALONG THE FRONT AS AN UPPER LEVEL DISTURBANCE PUSHES TO THE EAST ABOVE IT. THE FRONT AND DISTURBANCE WILL BE MOVING INTO AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WHICH WILL ALLOW SOME OF THE STORMS TO BECOME SEVERE. A JET MOVING ALONG THE CANADIAN BORDER WILL ALSO HELP TO ENHANCE THE THUNDERSTORMS THIS EVENING ACROSS SOUTHERN MINNESOTA. THE WIND PROFILE OF THE ATMOSPHERE THIS EVENING ONLY INDICATES WEAK SHEAR. THE SOUNDINGS THOUGH HAVE A DRY LAYER BETWEEN 850 AND 750 MB WHICH MAY HELP ENHANCE DOWNDRAFTS FOR STRONGER WINDS. SPOTTER GROUP ACTIVATION WILL PROBABLY BE NECESSARY THIS EVENING. INITIAL TIMING WOULD HAVE THE ACTIVITY INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 7 PM AND 10 PM...THEN INTO EXTREME WESTERN WISCONSIN BETWEEN 9 PM AND MIDNIGHT. NELSON
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.